MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. LITHOPLASTY PERIPHERAL BALLOON DILATATION CATHETER; BALLOON CATHETER

SHOCKWAVE MEDICAL, INC. LITHOPLASTY PERIPHERAL BALLOON DILATATION CATHETER; BALLOON CATHETER
Model Number 60109-7060
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code Peripheral Vascular Disease (2002)
Date of Event 11/02/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
From the procedural description and interview with the swmi representative, who was present at the case, the device performed as intended and during the initial 90 pulses ivl therapy the catheter remained intact and undamaged.The investigation of the returned device and guidewire concluded that the distal end of the catheter and balloon were trapped by the stent during removal and caused the distal end of the balloon to tear under the tensile load.The returned device analysis, procedural details gathered during the investigation, and feedback from personnel present at the case suggests that the primary cause of the malfunction was due to misuse of the device, specifically as listed below: the ifu includes a "caution" statement that "lithoplasty catheter once pulled out of the body should not be reinserted for additional inflation or lithoplasty treatments.Balloon can be damaged in the process." the ivl catheter was removed and reinserted back in the body against the caution provided in the ifu.Per the "contraindications for use" in the ifu, the device is not intended for treatment of in-stent restenosis.The discretionary call was made by the physician to treat in stent restenosis during this event.The lithotripsy treatment balloon pressure per ifu should be performed at 4 atm.The lithotripsy treatment was provided at burst pressure of 10 atm.The 10 atm treatment pressure is higher than the 4 atm lithotripsy treatment balloon pressure per the ifu.A review of lot history record demonstrates that the ivl catheter met acceptance criteria prior to release to distribution.There is no evidence to suggest that the device was defective or did not meet its specification upon initial release from manufacturing.Upon completion of therapy, the final angiography showed a good distal runoff strongly indicating that there was no embolic event.The patient had no additional complications three days post event.The physician plans to continue to follow the patient and has stated that the treatment is complete.
 
Event or Problem Description
During a peripheral intravascular lithotripsy (ivl) procedure, an ivl catheter experienced a loss of pressure.The catheter was initially difficult to remove on its own, requiring that both the ivl catheter and guidewire be removed together.Upon evaluation of the catheter, it was noticed that the catheter was fused to the guidewire and a portion of the balloon along with the distal bond/tip had separated from the catheter.All other catheter components appeared to be present.The distal portion of the catheter although separated from the main shaft, was retained on the guidewire and was able to be removed.

Brand Name
LITHOPLASTY PERIPHERAL BALLOON DILATATION CATHETER
Common Device Name
BALLOON CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
48501 warm springs blvd
suite 108
fremont CA 94539
MDR Report Key8120437
Report Number3010940016-2018-00002
Device Sequence Number264759
Product Code PPN
UDI-Device IdentifierM732LPBC7060DX1
UDI-PublicM732LPBC7060DX1
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K163306
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 11/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2020
Device Model Number60109-7060
Device Catalogue NumberM732LPBC7060DX1
Device Lot NumberP180619B
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/05/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/02/2018
Initial Report FDA Received Date11/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age72 YR
Patient Weight86